Remote Access Representation Theory
Green Open Access

Representation Theory

ISSN 1088-4165

 
 

 

The Capelli identity for Grassmann manifolds


Author: Siddhartha Sahi
Journal: Represent. Theory 17 (2013), 326-336
MSC (2010): Primary 22E46, 43A90
DOI: https://doi.org/10.1090/S1088-4165-2013-00434-X
Published electronically: June 7, 2013
MathSciNet review: 3063840
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The column space of a real $ n\times k$ matrix $ x$ of rank $ k$ is a $ k$-plane. Thus we get a map from the space $ X$ of such matrices to the Grassmannian $ \mathbb{G}$ of $ k$-planes in $ \mathbb{R}^{n}$, and hence a $ GL_{n} $-equivariant isomorphism

$\displaystyle C^{\infty }\left ( \mathbb{G}\right ) \approx C^{\infty }\left ( X\right ) ^{GL_{k}}$$\displaystyle \text {.} $

We consider the $ O_{n}\times GL_{k}$-invariant differential operator $ C$ on $ X$ given by

$\displaystyle C=\det \left ( x^{t}x\right ) \det \left ( \partial ^{t}\partial \right ),$$\displaystyle \quad \text {where }x=\left ( x_{ij}\right ),\text { }\partial =\left ( \frac {\partial }{\partial x_{ij}}\right ). $

By the above isomorphism, $ C$ defines an $ O_{n}$-invariant operator on $ \mathbb{G}$.

Since $ \mathbb{G}$ is a symmetric space for $ O_{n}$, the irreducible $ O_{n}$-submodules of $ C^{\infty }\left ( \mathbb{G}\right ) $ have multiplicity 1; thus, $ O_{n}$-invariant operators act by scalars on these submodules. Our main result determines these scalars for a general class of such operators including $ C$. This answers a question raised by Howe and Lee and also gives new Capelli-type identities for the orthogonal Lie algebra.


References [Enhancements On Off] (What's this?)

  • [1] Michael Atiyah, Raoul Bott, and Vijay Kumar Patodi, On the heat equation and the index theorem, Invent. Math. 19 (1973), 279-330. MR 0650828 (58 #31287)
  • [2] Armand Borel, Essays in the history of Lie groups and algebraic groups, History of Mathematics, vol. 21, American Mathematical Society, Providence, RI, 2001. MR 1847105 (2002g:01010)
  • [3] Alfredo Capelli, Ueber die Zurückführung der Cayley'schen Operation $ \Omega $ auf gewöhnliche Polar-Operationen, Math. Ann. 29 (1887), no. 3, 331-338 (German). MR 1510419, https://doi.org/10.1007/BF01447728
  • [4] Sergio Caracciolo, Alan D. Sokal, and Andrea Sportiello, Noncommutative determinants, Cauchy-Binet formulae, and Capelli-type identities. I. Generalizations of the Capelli and Turnbull identities, Electron. J. Combin. 16 (2009), no. 1, Research Paper 103, 43. MR 2529812 (2010g:15003)
  • [5] William Fulton, Young tableaux, London Mathematical Society Student Texts, vol. 35, Cambridge University Press, Cambridge, 1997. With applications to representation theory and geometry. MR 1464693 (99f:05119)
  • [6] Sigurdur Helgason, Groups and geometric analysis, Mathematical Surveys and Monographs, vol. 83, American Mathematical Society, Providence, RI, 2000. Integral geometry, invariant differential operators, and spherical functions; Corrected reprint of the 1984 original. MR 1790156 (2001h:22001)
  • [7] Roger Howe, Remarks on classical invariant theory, Trans. Amer. Math. Soc. 313 (1989), no. 2, 539-570. MR 986027 (90h:22015a), https://doi.org/10.2307/2001418
  • [8] Roger Howe, Perspectives on invariant theory: Schur duality, multiplicity-free actions and beyond, The Schur lectures (1992) (Tel Aviv), Israel Math. Conf. Proc., vol. 8, Bar-Ilan Univ., Ramat Gan, 1995, pp. 1-182. MR 1321638 (96e:13006)
  • [9] Roger Howe and Soo Teck Lee, Spherical harmonics on Grassmannians, Colloq. Math. 118 (2010), no. 1, 349-364. MR 2600534 (2011c:22023), https://doi.org/10.4064/cm118-1-19
  • [10] Roger Howe and Tōru Umeda, The Capelli identity, the double commutant theorem, and multiplicity-free actions, Math. Ann. 290 (1991), no. 3, 565-619. MR 1116239 (92j:17004), https://doi.org/10.1007/BF01459261
  • [11] Minoru Itoh, Capelli elements for the orthogonal Lie algebras, J. Lie Theory 10 (2000), no. 2, 463-489. MR 1774874 (2001k:17016)
  • [12] Minoru Itoh, Capelli identities for reductive dual pairs, Adv. Math. 194 (2005), no. 2, 345-397. MR 2139918 (2006a:17010), https://doi.org/10.1016/j.aim.2004.06.010
  • [13] Bertram Kostant and Siddhartha Sahi, The Capelli identity, tube domains, and the generalized Laplace transform, Adv. Math. 87 (1991), no. 1, 71-92. MR 1102965 (92h:22033), https://doi.org/10.1016/0001-8708(91)90062-C
  • [14] Bertram Kostant and Siddhartha Sahi, Jordan algebras and Capelli identities, Invent. Math. 112 (1993), no. 3, 657-664. MR 1218328 (94b:17054), https://doi.org/10.1007/BF01232451
  • [15] Alexander Molev and Maxim Nazarov, Capelli identities for classical Lie algebras, Math. Ann. 313 (1999), no. 2, 315-357. MR 1679788 (2000c:17013), https://doi.org/10.1007/s002080050263
  • [16] Maxim Nazarov, Yangians and Capelli identities, Kirillov's seminar on representation theory, Amer. Math. Soc. Transl. Ser. 2, vol. 181, Amer. Math. Soc., Providence, RI, 1998, pp. 139-163. MR 1618751 (99g:17033)
  • [17] Andrei Okounkov, Quantum immanants and higher Capelli identities, Transform. Groups 1 (1996), no. 1-2, 99-126. MR 1390752 (97j:17010), https://doi.org/10.1007/BF02587738
  • [18] Andrei Okounkov, Young basis, Wick formula, and higher Capelli identities, Internat. Math. Res. Notices 17 (1996), 817-839. MR 1420550 (98b:17009), https://doi.org/10.1155/S1073792896000505
  • [19] Siddhartha Sahi, The spectrum of certain invariant differential operators associated to a Hermitian symmetric space, Lie theory and geometry, Progr. Math., vol. 123, Birkhäuser Boston, Boston, MA, 1994, pp. 569-576. MR 1327549 (96d:43013)
  • [20] Hermann Weyl, The classical groups, Princeton Landmarks in Mathematics, Princeton University Press, Princeton, NJ, 1997. Their invariants and representations; Fifteenth printing; Princeton Paperbacks. MR 1488158 (98k:01049)

Similar Articles

Retrieve articles in Representation Theory of the American Mathematical Society with MSC (2010): 22E46, 43A90

Retrieve articles in all journals with MSC (2010): 22E46, 43A90


Additional Information

Siddhartha Sahi
Affiliation: Department of Mathematics, Rutgers University, New Brunswick, New Jersey
Email: sahi@math.rutgers.edu

DOI: https://doi.org/10.1090/S1088-4165-2013-00434-X
Keywords: Capelli identity, Grassmannian, invariant differential operator
Received by editor(s): April 28, 2012
Received by editor(s) in revised form: December 13, 2012
Published electronically: June 7, 2013
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society